Hormonal Symptoms With Mirena IUD Use

Women often are encouraged to not get a Mirena Medicated IUD if  they have had hormonal problematic symptoms on oral contraceptive pills. It is true, that some hormonal symptoms may be due to the progesterone component in birth control pills, and in fact these symptoms may be elicited by the progesterone component of the medicated IUD. OC users, once stable on their pills, don't typically get hormonal symptoms. So if you are stable hormonally on your pills, then the switch to an IUD should mean a boost to effectiveness and convenience and not a new set of hormonal problems. If  and IUD user had gotten suddenly new symptoms of moodiness, breast soreness, acne, hair growth or libido changes, these symptoms may be due to a change in your hormones, and getting a medicated IUD can cause that. If you have had this problem with a previous IUD, you are more likely to get this with the next IUD as well.
One of the reasons women have hormonal or cycle related symptoms on the Mirena IUD is that they may in fact still be ovulating (you will be protected against pregnancy as long as the IUD is where it is supposed to be).  Women on the birth control pill will not ovulate, and this is the reason some on the pill, unlike the IUD, will have their hormonal symptoms better controlled. The majority of cycles of women on Mirena IUD or (LNG-IUD,standing for the progesterone component called levonorgestrel in the device) LNG-IUD are indeed ovulatory, and for some women cyclic pelvic discomfort with these hormonal symptoms is just the sensation of ovulation which didn't occur when you were on the birth control pill. And women ovulating will tend to have pretty normal overall levels of hormone in their system. Some women who ovulate and have the Mirena hormone leaking into their system will have abnormal enough levels that these will contribute to hormonal symptoms.
If you are ever having new hormonal symptoms, or hormonal outbreaks, track your cycles. If you see that you are ovulating by temperature change or ovulation predictor kit then perhaps the mid cycle pains are nothing to worry about, you are ovulating. If you think you are not ovulating, and you have these hormonal symptoms while on the IUD then it's important to see your gyno soon.
 Another issue may be a change in bleeding pattern when first getting the Mirena IUD. For most women the first few months can just be a bit of spotting, but for others it's full blown bleeding with the same symptoms you got from your regular period. And for other women the bleeding is heavy. The first thing to try for the heavy bleeding would be a NSAID like ibuprofen to see if it slows down the heavy bleeding. Bleeding irregularities on hormonal methods can contribute to hormonal mood symptoms as there are various substances released into your blood stream when you bleed that can disrupt mood. But hormonal symptoms on your IUD are best treated after discussions with your gyno. 

Comments

Popular posts from this blog

Passing Your Uterine Lining, Menstrual Period Norms

Mirena IUD and Your Sex Drive

Post-Endometrial Ablation Syndrome